Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Norman, OK

April 30, 2004Kiowa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 30, 2004, 2:30 AM CDT for Kiowa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 2:30 AM CDT (07:30 UTC)
Expired
Apr 30, 2004, 5:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 72 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 300732
FFWOKC
OKC075-301030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
230 AM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 530 AM CDT

* AT 230 AM CDT...VERY HEAVY RAIN HAS BEEN FALLING SINCE MIDNIGHT 
ACROSS MUCH OF CENTRAL AND NORTHERN KIOWA COUNTY. RADAR ESTIMATES 
INDICATE THAT 4 TO 6 INCHES OR MORE OF RAIN HAS FALLEN FROM NEAR 
HOBART... NORTHEAST TOWARDS GOTEBO AND MOUNTAIN VIEW. SHOWERS AND 
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN KIOWA COUNTY 
RESULTING IN ADDITIONAL HEAVY RAINFALL DURING THE EARLY MORNING 
HOURS. CREEKS AND STREAMS ACROSS THE AREA... INCLUDING ELK...  
LITTLE ELK... RAINY MOUNTAIN AND STINKING CREEKS COULD EXPERIENCE 
RAPID RISES AND POSSIBLE FLOODING.

* LOCATIONS IN THE WARNING INCLUDE COOPERTON...GOTEBO...HOBART...
  MOUNTAIN VIEW AND ROOSEVELT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3512 9921 3480 9916 3487 9860 3512 9866

$$

CJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 2:23 AM CDT, 7 minutes earlier.

Area forecast discussion, Apr 30, 2:23 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
223 AM CDT FRI APR 30 2004

.DISCUSSION...

MCS SHOULD CONTINUE ACROSS CENTRAL OK THROUGH MID-MORNING ON THE
LLJ. WITH THE UPPER TROUGH STILL WAY TO OUR WEST...I DONT EXPECT
THE COLD FRONT TO SURGE SOUTH VERY FAR TODAY. BY LATE AFTERNOON
EXPECT STORMS TO GO NEAR DRYLINE/FRONT INTERSECTION IN NORTH TX
COUNTIES WITH CONTINUED DEVELOPMENT INTO SW AND CENTRAL OK THIS
EVENING. LLJ IS EXPECTED TO SET UP ACROSS THIS AREA OR MAYBE A
LITTLE FARTHER EAST OVERNIGHT.  HAVE RAISED POPS CONSIDERABLY FOR
THE EVENING AND OVERNIGHT AND INTO SATURDAY MORNING FOR THE
SOUTHEAST AS THE COLD FRONT PUSHES THROUGH THAT AREA. THERE MAY BE
SOME CONCERNS FOR FLOODING TONIGHT. DAY SHIFT CAN BETTER EVALUATE
THIS CONSIDERING RAINFALL TOTALS THIS MORNING AND WHERE THE HEAVIEST
RAIN IS EXPECTED OVERNIGHT.

THE FRONT IS EXPECTED TO CLEAR OUR CWA SATURDAY WITH THE UPPER
TROUGH FINALLY MOVING OUT EARLY SUNDAY. COOLER AND DRIER AIR IS TO
FOLLOW INTO EARLY WEEK. WITH AN UPPER RIDGE THROUGH THE WESTERN AND
CENTRAL ROCKIES, OK SHOULD BE IN WEAK NW FLOW. NO OTHER POPS ARE IN
FOR REST OF FORECAST PERIOD...ALTHOUGH WILL HAVE TO WATCH FOR MINOR
WAVES THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  48  63  41 /  90  80  20  10
HOBART OK         71  44  65  41 /  60  60  10  10
WICHITA FALLS TX  85  52  65  42 /  50  70  20  10
GAGE OK           61  40  63  38 /  40  20  10  10
PONCA CITY OK     69  46  60  38 /  60  70  20  10
DURANT OK         82  57  65  44 /  60  80  70  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

9
Hazardous weather outlook, Apr 29, 12:00 PM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU APR 29 2004

OKZ004>048-050>052-TXZ083>090-301200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER PARTS OF NORTHERN...WESTERN..AND CENTRAL OKLAHOMA AND
ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTH AND WEST OF A CHANDLER...TO
OKLAHOMA CITY...TO WAURIKA...TO BELLEVUE TEXAS LINE.

TIMING...
THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND 4 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS IN THE RISK AREA SHOULD
BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON INTO THE
EARLY EVENING HOURS. SPOTTER GROUPS AND EMERGENCY MANAGEMENT
PERSONNEL ACROSS THE REST OF THE RISK AREA SHOULD BE PREPARED FOR
SEVERE OPERATIONS THIS AFTERNOON INTO TONIGHT.

DISCUSSION...
A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE
CENTRAL PLAINS AND THE OKLAHOMA AND TEXAS PANHANDLES TODAY AS AN
UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL ROCKIES. BY LATE
AFTERNOON THE FRONT WILL EXTEND FROM NORTHEASTERN KANSAS THROUGH
NORTHWESTERN OKLAHOMA...INTO THE TEXAS PANHANDLE. IN ADDITION A DRY
LINE WILL MOVE EASTWARD ACROSS THE TEXAS PANHANDLE DURING THE
AFTERNOON TO THE VICINITY OF THE OKLAHOMA BORDER. AHEAD OF THE
FRONT...SOUTHERLY WINDS WILL CONTINUE TO PULL MOISTURE NORTHWARD AND
BY LATE AFTERNOON A VERY UNSTABLE AIRMASS WILL BE IN PLACE AHEAD OF
THE BOUNDARIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONT IN NORTHWESTERN OKLAHOMA BY LATE AFTERNOON AND POSSIBLY
FARTHER SOUTH ALONG THE DRYLINE. ALTHOUGH VERTICAL WIND SHEAR WILL
BE MARGINAL...STRONG INSTABILITY WILL SUPPORT SEVERE THUNDERSTORM
DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
THE THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT AND PUSH INTO
NORTHERN AND POSSIBLY CENTRAL OKLAHOMA AIDED BY A STRONG LOW LEVEL
JET WHICH WILL CONTINUE TO FEED MOIST UNSTABLE AIR NORTHWARD INTO
THE THUNDERSTORM COMPLEX.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS. IT APPEARS THAT THE THREAT AREA
WILL SHIFT SOUTHEASTWARD...EXTENDING FROM WESTERN NORTH TEXAS INTO
CENTRAL AND SOUTHEAST OKLAHOMA AND WILL BE FOCUSED ALONG THE FRONT
AND/OR OUTFLOW BOUNDARIES FROM OVERNIGHT THUNDERSTORMS. THE SEVERE
WEATHER THREAT WILL END BY SATURDAY AS THE FRONT PUSHES SOUTH INTO
TEXAS AND THE STRONG UPPER LEVEL SYSTEM MOVES EAST OF THE
AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY...APRIL 30.

In the hours before

Special weather statement, Apr 29, 11:13 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1113 PM CDT THU APR 29 2004

OKZ035-300430-
KIOWA OK-
1113 PM CDT THU APR 29 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR LONE WOLF AT 1113 PM CDT...
MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN KIOWA COUNTY...INCLUDING THE CITY OF HOBART...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

...SPEG.
Special weather statement, Apr 29, 11:34 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1134 PM CDT THU APR 29 2004

OKZ022-035-300445-
KIOWA OK-WASHITA OK-
1134 PM CDT THU APR 29 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN KIOWA AND SOUTHERN
WASHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF
ROCKY TO 5 MILES SOUTHWEST OF HOBART AT 1134 PM CDT...MOVING EAST AT
20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN KIOWA AND WASHITA COUNTIES...INCLUDING THE CITY OF
HOBART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

...SPEG.
Local storm report, Apr 29, 11:36 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1136 PM CDT THU APR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1134 PM     HAIL             HOBART                  35.03N 99.09W
04/29/2004  0.88 INCH        KIOWA              OK   AMATEUR RADIO

&&

KAT
Local storm report, Apr 29, 11:40 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1140 PM CDT THU APR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1139 PM     HAIL             2 N HOBART              35.06N 99.09W
04/29/2004  1.00 INCH        KIOWA              OK   AMATEUR RADIO

&&

KAT
Special weather statement, Apr 30, 12:29 AM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT FRI APR 30 2004

OKZ035-300545-
KIOWA OK-
1229 AM CDT FRI APR 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF MOUNTAIN VIEW
AT 1229 AM CDT...MOVING EAST AT 20 MPH. HAIL TO NEAR THE SIZE OF
DIMES ARE POSSIBLE.
Local storm report, Apr 30, 12:29 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1223 AM     TSTM WND GST     EDMOND                  35.65N 97.48W
04/30/2004  66 MPH           OKLAHOMA           OK   AMATEUR RADIO

            WIND SPEED MEASURED. TEMPERATURE ALSO INCREASED. WINDS
            LIKELY RESULTED FROM A HEAT BURST.

&&

KAT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:47 PM CDTSevere Thunderstorm WarningOUNCotton43 min
Apr 29, 10:10 PM CDTSevere Thunderstorm WarningOUNTillman35 min
Apr 29, 10:23 PM CDTSevere Thunderstorm WarningOUNCotton52 min
Apr 29, 11:26 PM CDTSevere Thunderstorm WarningOUNCotton34 min
Apr 29, 11:37 PM CDTSevere Thunderstorm WarningOUNKiowa38 min
Apr 30, 12:31 AM CDTSevere Thunderstorm WarningOUNKiowa44 min
Apr 30, 12:27 PM CDTSevere Thunderstorm WarningOUNCotton48 min
Apr 30, 12:31 PM CDTSevere Thunderstorm WarningOUNJefferson59 min
Apr 30, 1:28 PM CDTSevere Thunderstorm WarningOUNJefferson62 min
Apr 30, 2:16 PM CDTTornado WarningOUNJefferson44 min
Apr 30, 2:22 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson53 min
Apr 30, 2:27 PM CDTSevere Thunderstorm WarningOUNGreer48 min
Apr 30, 2:52 PM CDTSevere Thunderstorm WarningOUNKiowa23 min
Apr 30, 3:02 PM CDTTornado WarningOUNJefferson43 min
Apr 30, 3:20 PM CDTFlash Flood WarningOUNJefferson3 hr
Apr 30, 3:44 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love61 min
Apr 30, 3:58 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pottawatomie47 min
Apr 30, 4:30 PM CDTTornado WarningOUNLove30 min
Apr 30, 4:41 PM CDTSevere Thunderstorm WarningOUNCaddo49 min
Apr 30, 4:55 PM CDTSevere Thunderstorm WarningOUNGrady35 min
Apr 30, 4:59 PM CDTSevere Thunderstorm WarningOUNLove46 min
Apr 30, 5:24 PM CDTSevere Thunderstorm WarningOUNMarshall51 min
Apr 30, 5:26 PM CDTSevere Thunderstorm WarningOUNCanadian49 min
Apr 30, 6:08 PM CDTSevere Thunderstorm WarningOUNBryan67 min
Apr 30, 6:14 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan46 min
Apr 30, 6:20 PM CDTSevere Thunderstorm WarningOUNMarshall25 min
Apr 30, 6:38 PM CDTSevere Thunderstorm WarningOUNNoble37 min
Apr 30, 6:59 PM CDTSevere Thunderstorm WarningOUNLogan, Payne31 min

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.